Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS State College, PA
NWS State College, PA issued this flash flood warning at Sep 21, 2024, 10:37 PM EDT for Dauphin County, Pennsylvania. It was in force for 113 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2024, 10:37 PM EDT (02:37 UTC)
- Expired
- Sep 22, 2024, 12:30 AM EDT
- In force
- 113 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Dauphin County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 11:06 PM EDT | FLASH FLOOD | 1 W Colonial Park, PA | Corrects previous flash flood report from 1 W Colonial Park. Numerous residents were displaced from Stonebridge Apartments in Lower Paxton Twp due to flooding, and a wall in one building has collapsed. |
| Sep 21, 11:06 PM EDT | FLASH FLOOD | 1 W Colonial Park, PA | Corrects previous flash flood report from 1 W Colonial Park. Numerous residents were displaced from Stonebridge Apartments in Lower Paxton Twp due to flooding, and a wall in one building has collapsed. |
| Sep 21, 11:06 PM EDT | FLASH FLOOD | 1 W Colonial Park, PA | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 W COLONIAL PARK. NUMEROUS RESIDENTS WERE DISPLACED FROM STONEBRIDGE APARTMENTS IN LOWER PAXTON TWP DUE TO FLOODING, AND A WALL IN ONE BUILDING HAS COLLAPSED. |
| Sep 21, 11:10 PM EDT | FLASH FLOOD | 1 N Progress, PA | Corrects previous flash flood report from 1 N Progress. Flooding reported at an apartment building at 1100 Morton Drive in Susquehanna Twp. |
| Sep 21, 11:10 PM EDT | FLASH FLOOD | 1 N Progress, PA | Corrects previous flash flood report from 1 N Progress. Flooding reported at an apartment building at 1100 Morton Drive in Susquehanna Twp. |
| Sep 21, 11:10 PM EDT | FLASH FLOOD | 1 N Progress, PA | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 N PROGRESS. FLOODING REPORTED AT AN APARTMENT BUILDING AT 1100 MORTON DRIVE IN SUSQUEHANNA TWP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
939
WGUS51 KCTP 220237
FFWCTP
PAC043-220430-
/O.NEW.KCTP.FF.W.0032.240922T0237Z-240922T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1037 PM EDT Sat Sep 21 2024
The National Weather Service in State College has issued a
* Flash Flood Warning for...
South Central Dauphin County in south central Pennsylvania...
* Until 1230 AM EDT.
* At 1037 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3.5
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Harrisburg, Colonial Park, Progress, Linglestown, Paxtonia,
Rutherford, Lawnton, Penbrook and Paxtang.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4030 7677 4025 7673 4024 7678 4027 7686
4029 7686 4031 7686 4033 7679
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
EvanegoWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 9:59 PM EDT, 38 minutes earlier.
Area forecast discussion, Sep 21, 9:59 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service State College PA 959 PM EDT Sat Sep 21 2024 .SYNOPSIS... A frontal system will fall apart as it moves through Central PA overnight accompanied by scattered showers and thunderstorms. Mostly cloudy, but rain- free weather returns for Sunday, before a slow-moving trough brings the next chance of rain from Monday through midweek. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Cluster of thunderstorms from Williamsport west to Elk County is expected to persist and drop south into the early morning hours. At this point, heavy rain/flooding and a sub-severe gusty wind threat are primary concerns with all hands on deck continuing to monitor. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... Forecast soundings indicate an upsloping southeast flow will result in persistent stratus and perhaps a bit of fog or drizzle over the central/east zones for Sun and Sun night. The cloud cover and flow off of the Atlantic should result in markedly cooler afternoon temps Sunday than on Saturday, with highs likely stuck in the 60s over the Central Mtns. Sun night looks mainly dry with prev anticipated forcing holding off a bit longer/later. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... Surging PWATs with enhanced energy from an upper-level trough will bring about an unsettled pattern throughout much of the long-term period. Deterministic model guidance is in fairly good agreement that low-pressure stationed over the southern Great Lakes will bring about shower activity on Monday; however, model guidance has trended slower with the onset of rainfall and have chopped PoPs throughout the early period of the day as models tend to converge on a (slightly) slower progression. The best chances of showers will come across the Laurel Highlands during the late morning hours, continuing eastward throughout the afternoon/evening hours. Elevated instability will be highest across the western third of the area, so have limited mentions of storms to this area during the PM hours. Model guidance outlines another surface low-pressure system tracking northeastward across western portions of the Upper Ohio Valley and into southern Ontario Tuesday into Wednesday, with slightly more moisture and lift available as the warm front aligns itself north-to-south across west-central PA. Given slightly better lift with this low-pressure system coupled with enhanced moisture, have retained likely PoPs in the Tuesday to Wednesday timeframe. Given PWATs in the 1.50-1.75" range on Wednesday, locally heavy rainfall will be possible and this has been outlined with marginal (level 1/4) risks in the D4 (W) and D5 (E) Excessive Rainfall Outlooks from the Weather Prediction Center. Impacts at this time look less likely at this time given ongoing dry conditions across especially SW PA where D2 drought conditions persist; however, any heavier rainfall in the preceding days could allow for slightly more impacts. As we shift into the later part of the week, slightly more model uncertainty with regards to low-pressure moving N/E of the area and how this will impact rainfall chances for Central PA. At this time, have capped PoPs at a chance for Thursday as the low-pressure system will be slightly closer to our eastern half, and capped at a slight chance for Friday, keeping close to NBM model guidance in this timeframe. && .AVIATION /02Z SUNDAY THROUGH THURSDAY/... Late this evening showers and thunderstorms will continue affect most TAF sites except, most likely, for KAOO/KJST. Overnight, medium to high confidence in IFR/LIFR across central Pennsylvania. GLAMP model guidance and HREF probabilities continue to suggest fog formation, so have trended towards GLAMP guidance this cycle. As sunrise approaches, very slow improvement is expected with the bulk of airfields expected to stay sub-VFR through 18Z Sunday with exceptions at BFD/JST. Outlook... Mon-Thu...Scattered showers, restrictions possible. && .CLIMATE... The high temperature in Bradford on Friday set a new record high of 82 degrees. This broke the record of 81 degrees set in 1978 and 2016. The first day of autumn 2024 (Fall Equinox) begins at 8:44 am EDT on Sunday September 22nd. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/Gartner SHORT TERM...Dangelo/Gartner LONG TERM...Gartner/NPB AVIATION...Gartner/NPB CLIMATE...Steinbugl/Martin/NPB
Hazardous weather outlook, Sep 21, 2:37 PM EDT, 8 hours before
Hazardous Weather Outlook National Weather Service State College PA 237 PM EDT Sat Sep 21 2024 PAZ004-037-041-042-046-051>053-057>059-066-221845- Warren-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Montour- Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Lancaster- 237 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010>012-017>019-024>028-033>036-045-049-050-056-063>065- 221845- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Union- Snyder-Perry-Cumberland-Adams-York- 237 PM EDT Sat Sep 21 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms may make strong, gusty winds and small hail into the evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 21, 9:56 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
956 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Tstm Wnd Dmg 1 NNE Cherry Springs St 41.67N 77.83W
09/21/2024 Potter PA 911 Call Center
Multiple Trees down blocking the roadway and
hung in power lines along the roadway.
&&
ADESpecial weather statement, Sep 21, 9:58 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service State College PA
958 PM EDT Sat Sep 21 2024
PAZ012-018-019-041-045-046-049-220230-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-Union PA-
Northern Clinton PA-Northern Lycoming PA-Southern Centre PA-
958 PM EDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CENTRE...
SOUTHWESTERN LYCOMING...CENTRAL UNION AND SOUTHEASTERN CLINTON
COUNTIES THROUGH 1030 PM EDT...
At 957 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Lock Haven to Jersey
Shore to near Bellefonte. Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lock Haven, Jersey Shore, Carroll, Woodward, Lamar, Zion, Mill Hall,
Avis, Dunnstown, Flemington, Castanea, Millheim, Blanchard,
Aaronsburg, McElhattan, Rebersburg, Spring Mills, Coburn,
Madisonburg, and Bald Eagle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4117 7705 4095 7711 4082 7755 4105 7784
4110 7763 4109 7762 4117 7745 4127 7740
4130 7730
TIME...MOT...LOC 0157Z 328DEG 21KT 4126 7732 4122 7730 4108 7726 4098
7758 4099 7778
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaucoLocal storm report, Sep 21, 10:04 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1004 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg 1 N Shinglehouse 41.97N 78.19W
09/21/2024 Potter PA 911 Call Center
Tree down blocking the highway.
&&
ADELocal storm report, Sep 21, 10:07 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1007 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg 2 ESE Lyman Run State P 41.71N 77.74W
09/21/2024 Potter PA 911 Call Center
Trees down blocking roadway and wires down
on the roadway.
&&
ADESpecial weather statement, Sep 21, 10:08 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service State College PA
1008 PM EDT Sat Sep 21 2024
PAZ050>053-058-220245-
Columbia PA-Northumberland PA-Montour PA-Snyder PA-Schuylkill PA-
1008 PM EDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLKILL...
CENTRAL NORTHUMBERLAND...SOUTHERN MONTOUR AND SOUTH CENTRAL COLUMBIA
COUNTIES THROUGH 1045 PM EDT...
At 1006 PM EDT, Doppler radar was tracking a strong thunderstorm
over Northumberland, moving southeast at 25 mph. Other strong storms
were nearby.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sunbury, Shamokin, Mount Carmel, Northumberland, Kulpmont, Ashland,
Winfield, Elysburg, Fairview-Ferndale, Riverside, Trevorton, Shamokin
Dam, Marshallton, Lavelle, Aristes, Numidia, Wilburton Number One,
Locustdale, Beurys Lake, and Wilburton Number Two.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4059 7651 4089 7689 4089 7682 4091 7685
4094 7686 4101 7678 4082 7628
TIME...MOT...LOC 0206Z 302DEG 20KT 4090 7677
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MartinLocal storm report, Sep 21, 10:22 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
1022 PM EDT Sat Sep 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Flash Flood 1 NNW Shinglehouse 41.98N 78.20W
09/21/2024 Potter PA 911 Call Center
Flooding reported in a house and garage
where the occupant reports that the water is
still rising.
&&
ADEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:00 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, McKean, Potter | 45 min |
| Sep 21, 8:10 PM EDT | Special Weather Statement | CTP | Warren | 35 min |
| Sep 21, 8:40 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 50 min |
| Sep 21, 8:56 PM EDT | Special Weather Statement | CTP | Clinton | 34 min |
| Sep 21, 8:59 PM EDT | Special Weather Statement | CTP | Cameron | 31 min |
| Sep 21, 9:14 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 46 min |
| Sep 21, 9:17 PM EDT | Special Weather Statement | CTP | Cameron | 28 min |
| Sep 21, 9:26 PM EDT | Special Weather Statement | CTP | Clinton | 34 min |
| Sep 21, 9:39 PM EDT | Special Weather Statement | CTP | Elk | 36 min |
| Sep 21, 9:44 PM EDT | Special Weather Statement | CTP | Cameron | 31 min |
| Sep 21, 9:49 PM EDT | Areal Flood Advisory | CTP | Dauphin | 2 hr |
| Sep 21, 9:58 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Sep 21, 10:00 PM EDT | Flash Flood Warning | CTP | Dauphin | 110 min |
| Sep 21, 10:08 PM EDT | Special Weather Statement | CTP | Northumberland | 37 min |
| Sep 21, 10:15 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 45 min |
| Sep 21, 10:21 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 2 hr |
| Sep 21, 10:44 PM EDT | Flash Flood Warning | CTP | Northumberland, Union | 2 hr |
| Sep 21, 10:52 PM EDT | Areal Flood Advisory | CTP | Dauphin, York | 2 hr |
| Sep 21, 10:53 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 52 min |
| Sep 21, 10:58 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Northumberland, Schuylkill, Snyder | 32 min |
| Sep 21, 11:11 PM EDT | Areal Flood Advisory | CTP | Northumberland, Snyder, Union | 2 hr |
| Sep 21, 11:21 PM EDT | Special Weather Statement | CTP | Lebanon | 24 min |
| Sep 21, 11:28 PM EDT | Special Weather Statement | CTP | Dauphin, Juniata, Lebanon, Perry | 62 min |
| Sep 21, 11:40 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 50 min |
| Sep 21, 11:50 PM EDT | Areal Flood Warning | CTP | Dauphin | 115 min |
| Sep 21, 11:59 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 28 min |
| Sep 22, 12:11 AM EDT | Areal Flood Advisory | CTP | Dauphin, Northumberland | 94 min |
| Sep 22, 12:21 AM EDT | Special Weather Statement | CTP | Adams, Cumberland, York | 54 min |
| Sep 22, 12:36 AM EDT | Areal Flood Advisory | CTP | Adams, Cumberland, York | 91 min |
| Sep 22, 12:39 AM EDT | Areal Flood Advisory | CTP | Lancaster | 81 min |
| Sep 22, 12:46 AM EDT | Special Weather Statement | CTP | Cumberland | 29 min |
| Sep 22, 1:08 AM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 22 min |
| Sep 22, 1:18 AM EDT | Areal Flood Advisory | CTP | Adams, York | 89 min |
| Sep 22, 1:32 AM EDT | Special Weather Statement | CTP | Adams | 28 min |
| Sep 22, 2:35 AM EDT | Dense Fog Advisory | CTP | Bedford, Blair, Cambria, Cameron, Centre, Clearfield and 6 more | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.